1. Health

Discuss in my forum

Acetaminophen for Fibromyalgia & Chronic Fatigue Syndrome

What You Need to Know

By

Updated February 29, 2012

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

People who live with pain and myriad other symptoms of fibromyalgia (FMS) and chronic fatigue syndrome (ME/CFS) often end up taking several different medications, with painkillers chief among them. The drugs may help you function and feel better, but they all come with risks.

You can get several types of painkillers over the counter (OTC), and many of us with these illnesses take prescription painkillers at some point. Each one of these drugs – including the OTC ones – has its own possible side effects and dangers.

One of the most common painkillers, both OTC and by prescription, is acetaminophen. It's best known by the brand name Tylenol, and it also comes in combination narcotics including Vicodin (acetaminophen hydrocodone) and Percocet (acetaminophen oxycodone).

Scientists don't fully understand how acetaminophen works. It's not an anti-inflammatory and it's not an opiate. It's believed that acetaminophen reduces pain via the central nervous system through multiple mechanisms.

Acetaminophen Risks

Acetaminophen is general considered a "safe" drug because it can be safely combined with a lot of medications and isn't as likely to cause digestive side effects that are common with anti-inflammatories (although it can). More than 100 products contain acetaminophen, either alone or in combination with other drugs.

However, acetaminophen overdose has grown into a major problem. According to the American Liver Foundation, it's the leading identifiable cause of acute (sudden) liver failure in the U.S. The problem is serious enough that in 2009, the FDA considered banning combination narcotics completely. Instead, it reduced the amount of acetaminophen they can contain and required that liver-failure warnings be added to packaging information.

To avoid accidental acetaminophen overdose, it's important to make sure you're not taking more than the recommended amount and that you're not taking it in more than one medication. For example, if you're taking Vicodin for pain and then catch a cold, you'll want to make sure your cold medicine doesn't contain acetaminophen, too. Many of them do. Be sure to double check any product that's intended for pain or reducing fever.

You also need to know that acetaminophen is sometimes called APAP, which stands for acetyl-para-amino-phenol.

Symptoms of acetaminophen overdose require immediate medical attention. They include:

  • Nausea and vomiting
  • Diarrhea
  • Loss of appetite
  • Confusion
  • Sweating
  • Extreme fatigue
  • Unusual bleeding or bruising
  • Abdominal pain, especially in the upper right portion
  • Jaundice (yellow skin and eyes)
  • Flu-like symptoms
  • Irregular heartbeat

Several of those symptoms – confusion, sweating, extreme fatigue, flu-like symptoms – may be hard to spot because they are common in FMS and ME/CFS. It's important to note any change in your symptoms that may be drug related.

These resources can help you keep track of which drugs contain acetaminophen:

Acetaminophen Side Effects & Interactions

Even if you're following dosage instructions properly, acetaminophen can cause side effects. The most serious ones, which you should report to your doctor quickly, include several of the symptoms listed above, plus:

  • Allergic reaction (rash; itching; hives; swollen face, lips or tongue)
  • Breathing problems
  • Sore throat with fever, headache, rash, nausea or vomiting
  • Problems urinating or a change in your normal amount of urine
  • Unusual weakness or tiredness

Less serious side effects, which don't usually require medical attention, include:

  • Headache
  • Nausea

Part of acetaminophen's popularity is that it mixes well with a lot of drugs. However, combining it with the following products can be dangerous:

  • Alcohol
  • Gleevec (imatinib)
  • Tubizid (isoniazid)

Reducing Your Risk

You can reduce your risk of acetaminophen-related problems by always taking medicines as prescribed, making sure you're not taking more than one acetaminophen-containing product, and not drinking alcohol while taking acetaminophen.

Your doctor and pharmacist should be aware of everything you're taking, including OTC and short-term medications, so they can spot possible problems with overdose or interactions.

Is Acetaminophen Right for You?

You should work with your doctor to decide whether acetaminophen-containing products are right for you. This decision needs to be based on things such as your diagnoses, symptoms, overall health and lifestyle factors.

If you don't feel an acetaminophen-containing product is helping reduce your pain, talk to your doctor about the risks and benefits as well as possible alternatives.

Sources:

Larson AM, et al. Hepatology. 2005 Dec;42(6):1364-72. Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study.

Rowden AK, et al. Clinics in laboratory medicine. 2006 Mar;26(1):49-65, viii. Acetaminophen poisoning.

U.S. Food and Drug Administration. New Steps aimed at Cutting Risks from Acetaminophen. Accessed February 2012.

U.S. Food and Drug Administration. Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit; Boxed Warning Will highlight Potential for Severe Liver Failure. Accessed February 2012.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.